OTC Pain Relief: What’s Best for What Ails You?
Aches. Pains. Fever. They happen to the even the healthiest of us. And when they strike, we may head to our medicine cabinets for relief. Not long ago, that meant taking a couple of aspirin. Today, we have several choices—which may be better, but can be confusing.
UR Medicine Primary Care physician Dr. Alex Fahoury explains the differences between popular over-the-counter (OTC) pain relievers and how to navigate the drug store aisle to find the best medicine for what ails you.
While aspirin was once an OTC mainstay, today there are three drugs commonly used to ease pain and reduce fever: acetaminophen, ibuprofen and naproxen.
Best known by the brand name Tylenol, acetaminophen is considered the safest drug on the market. As the No. 1 choice for fever and pain control in most circumstances, it may be used by adults and children alike and is considered safe to use during pregnancy as early as the first trimester.
The key is to use acetaminophen as directed, taking the right dose for your age and circumstances. It’s important to know:
- Acetaminophen comes in dosages of 325 mg to 500 mg per tablet or capsule. For a healthy adult with a healthy liver, it is safe to take four to eight pills daily.
- For children under the age of 12 years, the dose is based on a child’s weight. It’s best to consult your pediatrician and follow the package labeling for guidance. For example, a dose for a child weighing 6 to 11 pounds is 40 mg every four to six hours, not to exceed five doses per 24-hour period. The medication comes in liquid form for children and should be carefully measured using a medication syringe or cup that is provided in the package. (Click here for a complete dosage chart for children.)
- Children age 12 and older may take 325 mg to 1000 mg per every four to six hours, with a maximum daily dose of 3000mg/day.
Taking too much, too often can be harmful and may cause an overdose or acetaminophen poisoning, also called “Tylenol toxicity,” with symptoms of vomiting, nausea and poor appetite. People who have liver problems may be at greater risk for this, since their liver may not be able to filter too-large doses of medication. If you have abnormal liver function or any type of liver disease, you should always ask your doctor before you take any OTC medication.
Common brand names for ibuprofen include Advil and Motrin. Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID), which is used for pain control mostly related to arthritis, toothaches, backaches, menstrual cramps and similar discomfort.
Ibuprofen comes in 200 mg pills or caplets, with the typical dose being one to two pills every six to eight hours. Considering they are otherwise healthy, it is safe for a person to take approximately 600 mg of ibuprofen every eight hours, for as long as they need to ease their pain. People with chronic kidney disease or ulcers should ask their doctor about the best dose or alternative medications that will help them while minimizing any side effects.
Naproxen—also known by the brand name Aleve—is considered to be one of the most commonly prescribed NSAIDs for pain control, in the same class of drugs as ibuprofen. Naproxen is usually used to relieve pain from a variety of sources, as well as to reduce fever, swelling and stiffness. It is the preferred NSAID for long-term use in people with a high risk of cardiovascular complications (such as heart attack or stroke) due to its relatively low risk of causing such complications.
Unlike ibuprofen, naproxen can be more irritating to the stomach. And people with diabetes should probably not take naproxen as it may lead to problems with peptic ulcer disease.
Tips for Using OTC Meds
Here are a few tips that will help you to use any of these medications most safely and effectively.
- Read and follow the label. Before you take any drug, always check so you’ll know its active ingredient. Be sure you know what you are taking and its recommended dose.
- Use the medication as briefly as possible. OTC pain relievers should only be used for temporary relief of acute pain. If your pain lasts longer than 10 days, it could be a sign of a more serious problem so ask your doctor for advice. Never take more than the recommended dose or take pain relievers for longer than recommended.
- Update your doctor. You may think that OTC medications are safe to use all the time, but I encourage communicating with your physician about every medication you take. This is especially true for over-the-counter types that can interact negatively with other medications. Don’t leave it to chance. Your doctor knows you and your health history and is best equipped to advise you.
Lori Barrette |